Arkansas, 2020Damaging Winds in Arkansas, May 8, 2020
May 8, 2020 · NWS SHV · 5 events in 4 counties and zones
A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough diving southeast across Eastern Oklahoma and Western Arkansas in the northwest flow aloft during the evening through the early morning hours of May 7th-8th, enhanced large scale forcing ahead of an attendant cold front, resulting in a complex of showers and thunderstorms to develop near and ahead of the front. This mesoscale convective system, or MCS, quickly shifted southeast into Southeast Oklahoma, Southwest Arkansas, Northeast Texas, and North Louisiana during the early morning hours of May 8th, strengthening as it encountered greater instability and a strong southerly low level jet. This resulted in the development of severe thunderstorms containing damaging winds, triggering numerous reports of wind damage across these areas. These storms exited Southwest Arkansas prior to daybreak on the 8th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 8, 2:09 AM CST, 1 hour 8 minutes earlier.
Area forecast discussion, May 8, 2:09 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
309 AM CDT Fri May 8 2020
.UPDATE...
Convection continues to stream southeast across eastern Oklahoma
prompting the issuance of Severe Thunderstorm Watch 174. This
watch is in effect through 10 AM. Hail and damaging winds will be
the main threat. /05/
&&
.PREV DISCUSSION... /issued 225 AM CDT Fri May 8 2020/
SHORT TERM.../Today through Saturday/
Severe weather threat to increase across southeast Oklahoma in the
next few hours as ongoing convection across south-central Oklahoma
encounters an environment of 1000 J/kg mixed-layer CAPE. Damaging
winds will be the main threat as convective line moves southeast.
Conditions will be less favorable to support severe thunderstorms
as convection move south of Interstate 30 into Louisiana and East
Texas later this morning. Could see convection re-intensify later
this afternoon across deep east Texas and central Louisiana.
Additionally, a Lake Wind Advisory has been issued for today as
gradient southerly winds have increased areawide to be replaced
later today by northwest winds as high as 20 mph with higher
gusts. Winds forecast to diminish by sunset.
Otherwise dry conditions expected tonight and Saturday.
Temperatures today are forecast to climb into the 70s with
overnight lows in the 40s. Highs on Saturday to climb into the
upper 60s to around 70. /05/
LONG TERM.../Saturday Night through Thursday Night/
Northwesterly flow aloft will remain in place for much of the long-
term period. A surface ridge over the Mid Mississippi Valley will
move eastward during the night. Another cold front will quickly dive
southeast by sunrise, but with Gulf moisture cut off and a lack of
upper level support, no precipitation is anticipated with this
frontal passage. Another surface ridge will build across the Central
CONUS, which should maintain a dry forecast through Monday.
The flow aloft will become slightly more zonal by Tuesday morning
and low-level southerly flow should return to most of the forecast
area by sunrise. Low-level moisture should surge back northward
along with a weak warm front just as a weak shortwave trough moves
across the Southern Plains. This should result in increasing chances
for showers and thunderstorms across the northwest half of the
forecast area for much of Tuesday. Rain chances will gradually
diminish through Wednesday as the shortwave trough moves east of the
region. PoPs will become increasingly confined to Southeast Oklahoma
and Southwest Arkansas closer to the warm front. Rain chances will
should increase once again during the latter half of the work week
as the flow aloft becomes southwesterly and more embedded shortwaves
move across the region.
CN
PREV DISCUSSION... /issued 1212 AM CDT Fri May 8 2020/
AVIATION...
Ceilings to become MVFR across area terminals by daybreak with
VCTS conditions possible as a frontal boundary moves south across
the region. South winds around 10 knots by 08/09Z to become
northerly and increase to 15 to 20 knots across most sites with
the exception of LFK by 08/15Z. Otherwise conditions to improve to
VFR throughout the day with winds becoming 5 to 10 knots after
09/00Z. /05/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 76 48 70 47 / 90 0 0 0
MLU 77 48 68 46 / 100 0 0 0
DEQ 73 44 68 44 / 50 0 0 0
TXK 73 45 67 45 / 80 0 0 0
ELD 75 46 68 43 / 90 0 0 0
TYR 75 51 71 48 / 70 0 0 0
GGG 76 50 70 47 / 80 0 0 0
LFK 78 53 73 50 / 70 0 0 0
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 7 PM CDT this evening for ARZ050-051-
059>061-070>073.
LA...Lake Wind Advisory until 7 PM CDT this evening for LAZ001>006-
010>014-017>022.
OK...Lake Wind Advisory until 7 PM CDT this evening for OKZ077.
TX...Lake Wind Advisory until 7 PM CDT this evening for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
05/09Hazardous weather outlook, May 8, 2:53 AM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
353 AM CDT Fri May 8 2020
ARZ050-051-059>061-070>073-LAZ001>006-010>012-OKZ077-TXZ096-097-
108>112-124>126-137-138-151-091100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-McCurtain-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-Gregg-Harrison-Panola-
353 AM CDT Fri May 8 2020
This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma and northeast Texas.
.DAY ONE...Today and Tonight...
A Severe Thunderstorm Watch is in effect for Southeast Oklahoma,
Southwest Arkansas, and portions of Northeast Texas and Northwest
and North Central Louisiana until 10 AM CDT this morning.
A line of strong to severe thunderstorms will move southeast
across the area today. Damaging winds and large hail will be the
primary threats, but an isolated tornado cannot be completely
ruled out, especially across Louisiana. The severe weather threat
should end by late this afternoon as the storms exit the area to
the southeast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Scattered thunderstorms will be possible on Tuesday mainly west of
a line from Lufkin TX to Prescott AR. Rain chances will diminish
Tuesday night, but will remain in the forecast for Southeast
Oklahoma and adjacent portions of Southwest Arkansas through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this morning through
this afternoon. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
LAZ013-014-017>022-TXZ136-149-150-152-153-165>167-091100-
Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-
Smith-Cherokee-Rusk-Nacogdoches-Shelby-Angelina-San Augustine-
353 AM CDT Fri May 8 2020
This Hazardous Weather Outlook is for portions of north central
Louisiana, northwest Louisiana, east Texas and northeast Texas.
.DAY ONE...Today and Tonight...
A line of strong to severe thunderstorms will move southeast
across the area today. Damaging winds and large hail will be the
primary threats, but an isolated tornado cannot be completely
ruled out, especially across Louisiana. The severe weather threat
should end by late this afternoon as the storms exit the area to
the southeast.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday...
Scattered thunderstorms will be possible on Tuesday mainly west of
a line from Lufkin TX to Prescott AR. Rain chances will diminish
Tuesday night, but will remain in the forecast for Southeast
Oklahoma and adjacent portions of Southwest Arkansas through
Thursday.
.SPOTTER INFORMATION STATEMENT...
Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this morning through
this afternoon. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
09
In the hours before
Local storm report, May 8, 2:12 AM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
312 AM CDT FRI MAY 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM NON-TSTM WND DMG 2 NE YANTIS 32.95N 95.56W
05/07/2020 WOOD TX PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
25Local storm report, May 8, 2:20 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 AM CDT FRI MAY 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 AM NON-TSTM WND DMG 9 S HENDERSON 32.02N 94.80W
05/08/2020 RUSK TX AMATEUR RADIO
TREES DOWN ON HWY 323 ABOUT 2 MILES E OF HWY
42 AND ALSO ON FM 225 N OF LANEVILLE, POWER
OUTAGES REPORTED IN HENDERSON AND AROUND THE
COUNTY.
&&
25Local storm report, May 8, 2:42 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
342 AM CDT FRI MAY 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 AM NON-TSTM WND DMG 3 SW BARKSDALE AIR FORC 32.47N 93.71W
05/08/2020 CADDO LA PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN.
&&
25Local storm report, May 8, 3:17 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
417 AM CDT FRI MAY 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 AM TSTM WND DMG 5 ESE GLOVER 34.05N 94.82W
05/08/2020 MCCURTAIN OK LAW ENFORCEMENT
TREES DOWN IN THE LUKFATA AREA NW OF BROKEN
BOW AND ALSO IN THE GOLDEN AREA COMMUNITY.
&&
25Thunderstorm Wind, Little River
- When
- May 8, 3:17 AM CST
- Where
- Little River County, 0.52 mi ENE of Foreman
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.724, -94.392
Trees and power lines were downed in and near Foreman.
Thunderstorm Wind, Sevier
- When
- May 8, 3:20 AM CST
- Where
- Sevier County, 0.69 mi N of De Queen
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.040, -94.332
A tree was blown down onto a home on Vandervoort Avenue.
Thunderstorm Wind, Sevier
- When
- May 8, 3:20 AM CST
- Where
- Sevier County, 1.05 mi N of De Queen
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.045, -94.330
The EZ Mart at the intersection of Highways 70 and 71 had the gas pump awning torn off and destroyed.
Thunderstorm Wind, Miller
- When
- May 8, 3:58 AM CST
- Where
- Miller County, 0.82 mi SSW of Fouke
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 33.259, -93.884
Multiple trees and power lines were downed in the city of Fouke.
Thunderstorm Wind, Lafayette
- When
- May 8, 4:20 AM CST
- Where
- Lafayette County, 2.91 mi S of Kizer
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 33.028, -93.671
Trees were downed on Highway 29 near the Louisiana line. Trees were also downed on CR 71 near Shiloh Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, May 8, 2020$73,000 · 1.75 in hail · 20 events
- Damaging Winds and Strong Wind in Louisiana, May 8, 2020$100 · 61 kt wind · 17 events
- Winter Weather in Maine, May 8 to 9, 202017 events
- Flooding and Hail in Texas, May 8 to 9, 2020$15,000 · 1.75 in hail · 6 events
- Winter Weather in New Hampshire, May 8 to 9, 202013 events
- Frost and Freeze in Virginia, May 8 to 9, 202012 events
- Frost and Freeze in West Virginia, May 8 to 9, 20209 events
- Frost and Freeze in Maryland, May 8 to 9, 20209 events
- Frost and Freeze in New York, May 8, 20208 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 8 to 9, 20207 events
- Damaging Winds in Oklahoma, May 8, 202070 kt wind · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 8, 20205 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883774, 883773, 883775, 883778, 883776.